SESSION TITLE: Diffuse Lung Disease Global Case Reports
SESSION TYPE: Global Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Amiodarone induced pulmonary toxicity (AIPT) incidence ranges from 5-15%,a fatal outcome was reported in 10-23% of patients.AIPT is more common in patients with pre-existing lung disease,older age,higher cumulative dose of the drug (≥100mg),high daily doses of the drug (≥400 mg) and long term therapy (≥2 months).Low drug dose (≤200mg/day) may also be associated with serious toxic pulmonary effects.
CASE PRESENTATION: Male patient,64,came to pulmonologist because of dry cough,fatigue,shortness of breath.Since 2011 he has been treated for atrial fibrillation with amiodarone.In June 2012 he reported to the Emergency Room because of dyspnea,when the diagnosis of bronchial asthma was set and treatment initiated.Physical examination of lungs registered impaired breathing sound,expiratory wheezing,late inspiratory bilateral basal crackles.Spirometry was normal.Bodyphlethysmography noticed reduced total lung capacity (TLC).Diffusion capacity for CO (DLCO) was decreased.Bronchodilation test was negative as well as bronchoprovocation test.Skin test did not identify sensitization to inhaled allergens.The diagnosis of bronchial asthma was excluded.Chest radiography showed an emphasized interstitial pattern in basal and subpleural areas.Chest CT showed chronic interstitial fibrotic changes bilaterally in lower lobes,with mediastinal and hilar lymphadenopathy.Arterial blood respiratory gases noticed hypoxemia.Immunological analysis were within normal values.Bronchoalveolar lavage fluid analysis showed 16% of neutrophils,42% of lymphocytes,17% of macrophages and 25% of eosinophils.Initial dose of amiodarone was 800 mg/day during the first 6 days followed by 400 mg/day next 2 months,then 200 mg/day until February 2013 (22 months in total).The diagnosis of AIPT was based on clinical findings,computed tomography,BAL,reduced diffusion capacity and primarily by excluding other diseases which are presented with radiologic image corresponding to interstitial pneumonia.Amiodarone therapy was discontinued and treatment with systemic corticosteroids started at a dose of 40 mg with gradual reduction of dosage.On follow-up examination 4 months later patient had no respiratory symptoms,physical findings were normal,pulmonary function tests were within normal ranges.DLCO was increased by 23.2%.CT registered complete regression of interstitial changes with regression of enlarged lymph glands.
DISCUSSION: AIPT may have acute course (acute respiratory distress syndrome) which is rare and ends with fatal outcome in about 50% and chronic course (chronic interstitial pneumonia) which is more common.The disease is often diagnosed late or misdiagnosed.Most common is the involvement of the peripheral parts of the lungs in the form of confluent or diffuse nodular shadows,although symptoms and physical findings may be present in normal radiographic findings.Clearer images are obtained by HRCT-high resolution computerised tomography.PFT-pulmonary function tests are important for monitoring the evolution of the disease and response to therapy,while they do not provide enough information in setting of diagnosis.Results of PFT usually indicate to restrictive disorder of the lung ventilation.Pulmonary compliance and DLCO are also reduced.If no decrease in DLCO by at least 15-20% is registered,significant AIPT is excluded.Invasive diagnostic procedures are useful primarily to exclude other causes of interstitial lung disease.
CONCLUSIONS: The reported patient is wrongly treated under the diagnosis of bronchial asthma due to nonspecific AIPT symptoms.Although the daily dose of amiodarone was less than previously described,in our patient it led to AITP.In order to set timely diagnosis and adequately treat all patients using amiodarone regardless of the applied dose,continuous monitoring is necessary (chest x-ray once a year) and at first symptoms of AITP it is necessary to perform PFT.In case of our patient,the suspension of amiodarone and initiation of corticosteroid therapy yielded a positive effects in the form of a rapid cessation of symptoms,improved lung function and withdrawal of radiographic changes of the lungs.
Reference #1: Huzdik B, Polonski L. Amiodarone-induced pulmonary toxicity. CMAJ 2012;15:184.
Reference #2: Schwaiblmair M, Berghaus T, Haeckel T et al. Amiodarone induced pulmonary toxicity: an under -recognized and severe adverse effect? Clin Res Cardiol 2010;99:693-700
Reference #3: Nacca N, Bhamidipati CM, Yuhico LS, Pinnameneni S, Szombathy T. Severe amiodarone induced pulmonary toxicity. J Thorac Dis. 2012:4 (6): 667-670.
DISCLOSURE: The following authors have nothing to disclose: Romana Susa, Zorica Lazic, Bojan Djokic, Vojislav Cupurdija
No Product/Research Disclosure Information